Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 31, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 30, 2019, 8:15 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2019, 8:15 PM MDT (02:15 UTC)
- Expired
- Sep 30, 2019, 11:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 166 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1706 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
009
WGUS54 KMAF 010215
FFWMAF
NMC025-010515-
/O.NEW.KMAF.FF.W.0031.191001T0215Z-191001T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
815 PM MDT Mon Sep 30 2019
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Northern Lea County in southeastern New Mexico...
* Until 1115 PM MDT.
* At 814 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Lovington, Tatum, McDonald, Caprock, Maljamar, Crossroads, Knowles,
Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3281 10307 3281 10378 3297 10378 3297 10376
3340 10377 3340 10372 3357 10372 3357 10306
$$
241 follow-up statement
191
WGUS74 KMAF 010337
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
937 PM MDT Mon Sep 30 2019
NMC025-010515-
/O.CON.KMAF.FF.W.0031.000000T0000Z-191001T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lea NM-
937 PM MDT Mon Sep 30 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR
NORTHERN LEA COUNTY...
At 935 PM MDT, Doppler radar continues to indicate thunderstorms
producing heavy rain across the warned area. One inch of rain has
been reported in Tatum in the last hour. Flash flooding is ongoing
and expected to continue.
Some locations that will experience flooding include...
Lovington, Tatum, McDonald, Caprock, Maljamar, Crossroads, Knowles,
Gladiola and Tatum Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3281 10307 3281 10378 3297 10378 3297 10376
3340 10377 3340 10372 3357 10372 3357 10306
$$
24What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 5:13 PM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Sep 30, 5:13 PM MDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
613 PM CDT Mon Sep 30 2019
.AVIATION...
00Z TAF issuance
A good chance for storms will continue into the night across KCNM.
Further east, confidence is lower so will amend if needed at
KHOB, KINK, and KPEQ. Otherwise, very gusty southerly winds will
continue across the terminals with MVFR cigs possible after
01/06z.
&&
.PREV DISCUSSION... /issued 249 PM CDT Mon Sep 30 2019/
DISCUSSION...
The main concern this week will be Tropical Storm Narda in the
eastern Pacific near the west coast of Mexico. The NHC expects
the storm to slowly drift northwest along the coast providing
southeastern New Mexico and West Texas with a rich moisture source
for heavy rainfall. The highest rain amounts are expected to be
to our west though there should be enough to create a flash
flooding threat for Lea, Eddy, and Culberson counties. The Flash
Flood Watch continues for these areas into tomorrow and it will
likely be extended out in time...possibly as late as Thursday.
Heavy rains are also expected in the Pecos River and Rio Grande
watersheds that will likely cause rises, and possibly flooding
concerns so this needs to be closely watched as well.
The rain threat persists until Friday when a trough moving across
the western U.S. brings a return of westerly steering flow that
pushes the moisture off to our east. In the wake of the trough, a
ridge quickly amplifies over the western states that should drive
south the first strong cold front of the season. We normally see
couple of September cold fronts to usher in the fall season but
that has not been the case this year. Record snows in the
northern tier of states show cold air is moving south so it is
certainly reasonable that we will finally see a frontal passage
early next week.
Hennig
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 75 91 71 90 / 30 20 20 20
Carlsbad 70 87 66 87 / 80 70 50 40
Dryden 76 95 74 93 / 40 20 20 10
Fort Stockton 72 91 69 88 / 40 40 40 40
Guadalupe Pass 62 79 61 79 / 80 70 50 40
Hobbs 69 84 67 84 / 60 70 60 40
Marfa 64 84 61 83 / 50 50 60 60
Midland Intl Airport 74 90 71 90 / 40 40 30 20
Odessa 73 90 70 89 / 40 40 40 30
Wink 74 92 71 90 / 50 50 50 40
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through Tuesday morning for Central Lea County-
Eddy County Plains-Guadalupe Mountains of Eddy County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Tuesday afternoon for Eastern
Culberson County-Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Van Horn and Highway 54
Corridor.
&&
29Hazardous weather outlook, Sep 30, 12:52 PM MDT, 7 hours 23 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 152 PM CDT Mon Sep 30 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-011900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 152 PM CDT Mon Sep 30 2019 /1252 PM MDT Mon Sep 30 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible this afternoon into tonight, especially from Southeast New Mexico and the northwestern Permian Basin southward to the Davis Mountains and Presidio Valley. Some of these storms may become strong to severe, capable of producing large hail and damaging winds. Heavy rain associated with thunderstorms may also result in flash flooding, and a Flash Flood Watch is in effect beginning this afternoon for Southeast New Mexico and most of Culberson county. River rises on the Rio Grande and Pecos River are expected beginning later today or tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Flash Flood Watch is in effect until early Tuesday afternoon for Southeast New Mexico and most of Culberson county. River rises on the Rio Grande and Pecos River are expected through this week. The threat of thunderstorms continues each day this week. Gusty winds and hail will be possible with the strongest storms. Heavy rainfall could also lead to flooding or flash flooding, especially across western portions of the area through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Sep 30, 7:08 PM MDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
708 PM MDT Mon Sep 30 2019
NMZ029-010200-
Northern Lea County NM-
708 PM MDT Mon Sep 30 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEA COUNTY UNTIL 800
PM MDT...
At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Caprock, or 23 miles west of Tatum, moving northeast
at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Caprock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3336 10325 3300 10374 3300 10376 3340 10377
3340 10372 3357 10372 3357 10358
TIME...MOT...LOC 0107Z 222DEG 27KT 3321 10372
24Local storm report, Sep 30, 7:23 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
823 PM CDT MON SEP 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM FLASH FLOOD CARLSBAD 32.40N 104.24W
09/30/2019 EDDY NM EMERGENCY MNGR
NUMEROUS WATER RESCUES ONGOING WITH VEHICLE BEING
ABANDONED. NEARLY EVERY LOW WATER CROSSING ACROSS EDDY CO
UNDER WATER.
&&
RHLUCHANLocal storm report, Sep 30, 7:51 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
851 PM CDT MON SEP 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM FLASH FLOOD 13 S ARTESIA 32.66N 104.43W
09/30/2019 Eddy NM TRAINED SPOTTER
HIGH WATER RESCUE ON LAKEWOOD RD.
&&
MATT.SALERNOLocal storm report, Sep 30, 8:00 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
900 PM CDT MON SEP 30 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLASH FLOOD 5 SE ARTESIA 32.80N 104.37W
09/30/2019 Eddy NM TRAINED SPOTTER
FLOODING UP TO DOORWAY OF HOMES AT EAST BLEVINS RD AND
HALDEMAN RD.
&&
MATT.SALERNOThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 6:08 PM MDT | Areal Flood Advisory | MAF | Eddy | 3 hr |
| Sep 30, 6:39 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Sep 30, 7:03 PM MDT | Flash Flood Warning | MAF | Eddy, Lea | 3 hr |
| Sep 30, 7:08 PM MDT | Special Weather Statement | MAF | Lea | 52 min |
| Sep 30, 7:30 PM MDT | Areal Flood Advisory | MAF | Lea | 3 hr |
| Oct 1, 7:52 AM MDT | River Flood Warning | MAF | Eddy | 23 hr |
| Oct 1, 5:26 PM MDT | Special Weather Statement | MAF | Eddy | 49 min |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.